Alert archive / South Dakota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 218, NWS Sioux Falls, SD

August 8, 20094 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 8, 2009, 2:43 PM CDT for 4 counties in South Dakota. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2009, 2:43 PM CDT (19:43 UTC)
Expired
Aug 8, 2009, 3:13 PM CDT
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Bon Homme County, SD, Hutchinson County, SD, Turner County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 78 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 2:52 PM CDTHAIL 1.75N Lesterville, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 8, 11:15 AM CDTSevere Thunderstorm WatchSPC4 hr
Aug 8, 12:47 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2009-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2009-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -219 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-564 J/kg
Mixed-layer LCL
1478 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-219 m²/s²
0-3 km storm-relative helicity
-319 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 081943
SVRFSD
SDC009-067-125-135-082030-
/O.NEW.KFSD.SV.W.0218.090808T1943Z-090808T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
243 PM CDT SAT AUG 8 2009

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA
  SOUTHEASTERN HUTCHINSON COUNTY IN SOUTHEAST SOUTH DAKOTA
  WESTERN TURNER COUNTY IN SOUTHEAST SOUTH DAKOTA
  NORTHERN YANKTON COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 330 PM CDT

* AT 241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DESTRUCTIVE BASEBALL
  SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
  LOCATED 7 MILES SOUTH OF SCOTLAND...OR 21 MILES NORTHWEST OF
  YANKTON...AND WAS MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LESTERVILLE AROUND 250 PM CDT...
  MAYFIELD AROUND 315 PM CDT...

AT 240 PM CDT...BASEBALL SIZE HAIL WAS REPORTED BY A TRAINED WEATHER 
SPOTTER 6 MILES NORTHEAST OF TYNDALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

THIS STORM HAS A HISTORY OF LARGE DAMAGING HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING
FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH
DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 600
PM CDT SATURDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA.

&&

LAT...LON 4338 9728 4299 9716 4290 9778 4314 9793
TIME...MOT...LOC 1941Z 245DEG 32KT 4304 9774

$$

CHAPMAN
2 follow-up statements
000 
WWUS53 KFSD 081958 RRA
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
258 PM CDT SAT AUG 8 2009

SDC009-082006-
/O.CAN.KFSD.SV.W.0218.000000T0000Z-090808T2030Z/
BON HOMME SD-
258 PM CDT SAT AUG 8 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BON HOMME COUNTY
IS CANCELLED...

THE SEVERE THUNDERSTORM HAS MOVED EAST INTO YANKTON COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING
FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH
DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 600
PM CDT SATURDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4338 9728 4299 9716 4295 9763 4317 9763
TIME...MOT...LOC 1956Z 245DEG 32KT 4309 9757

$$

SDC067-125-135-082030-
/O.CON.KFSD.SV.W.0218.000000T0000Z-090808T2030Z/
TURNER SD-HUTCHINSON SD-YANKTON SD-
258 PM CDT SAT AUG 8 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTHERN YANKTON...SOUTHEASTERN HUTCHINSON AND WESTERN TURNER
COUNTIES...

AT 255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
BASEBALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 70 MPH. THIS
STORM WAS LOCATED NEAR LESTERVILLE...OR 17 MILES NORTHWEST OF
YANKTON...MOVING NORTHEAST AT 35 MPH.

AT 252 PM CDT...GOLF BALL SIZE HAIL WAS REPORTED JUST NORTH OF 
LESTERVILLE BY EMERGENCY MANAGEMENT.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL YANKTON COUNTY NORTHEAST OF LESTERVILLE THROUGH 305 PM CDT
  RURAL YANKTON COUNTY NORTH OF MAYFIELD AROUND 315 PM CDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING
FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH
DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 600
PM CDT SATURDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA.

&&

LAT...LON 4338 9728 4299 9716 4295 9763 4317 9763
TIME...MOT...LOC 1956Z 245DEG 32KT 4309 9757

$$
CHAPMAN
000 
WWUS53 KFSD 082013
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
313 PM CDT SAT AUG 8 2009

SDC067-125-135-082023-
/O.CAN.KFSD.SV.W.0218.000000T0000Z-090808T2030Z/
TURNER SD-HUTCHINSON SD-YANKTON SD-
313 PM CDT SAT AUG 8 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN YANKTON...
SOUTHEASTERN HUTCHINSON AND WESTERN TURNER COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING
FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH
DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 600
PM CDT SATURDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4338 9728 4299 9716 4295 9763 4317 9763
TIME...MOT...LOC 2013Z 245DEG 32KT 4314 9738

$$

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 10:40 AM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, Aug 8, 10:40 AM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1040 AM CDT SAT AUG 8 2009

.DISCUSSION...
MAKING ADJUSTMENTS FOR MORE CLDS AND A LTL ERYR POTENTL FOR TSTMS IN
OUR WRN AND NRN FCST AREA THRU THIS AFTN...WITH THE MAIN TSTM CHC
INCRS IN OUR FAR WRN FCST AREA. FASTER MOVEMENT OF FNT AND POSTFNTL
TSTMS INTO AREA SEEMS A GIVE ESPLY WITH STORMS KNOCKIGN ON OUR SWRN
CRNR LATE THIS MRNG. LWR HI TEMPS ALSO NEEDED W AND N. IN OUR SERN
CRNR SAY SE OF SPRINGFIELD TO FSD TO MJQ...ESPLY IN NWRN IA AWAY
FROM THE EXTRM NW...ORIGINAL HOT TEMPS AND NO TSTM NENTN TILL TNGT
LOOK GOOD. WINDS A LTL TRICKY ON DETAILS THO GNLY OK.

&&

.AVIATION...
LINGERING ST BURNING OFF MORE SLWLY THAN ERYR THOUGHT AND SOME SC/CU
LIKELY TO LINGER WITH HEATG NEAR WRM/STNRY FNTL BOUNDRY ENE/WSW THRU
FSD. HWVR GNRL VFR CONDS SHUD PREVAIL BY 18Z.

TSTMS MVG INTO FCST AREA FROM THE W WILL PRODUCE VERY LCL LWRG OF
CIGS AND VSBYS WRN THIRD OF FCST AREA THRU 21Z WITH THIS SPREADG EWD
OVER REST OF FCST AREA THRU 09/06Z. THESE TSTMS WILL BE MAINLY BHND
CDFNT MOVG THRU THIS AFTN AND WILL DCRS FROM THE W AFT 09/06Z. AGAIN
ANY LWRG WILL BE EVRY LCL AND BRIEF WITH THE OBVIOUS LCL
WIND/TURBULENCE PRBLMS ASSOCD WITH TSTMS. DRYING IN COOLER AIR BHND
CDFNT SHUD BE STG ENUF TO PRECLUDE SC DECK FROM FORMING TNGT.

&&

.PREV DISCUSSION...
MAIN FORECAST CONCERN IS THE CONVECTIVE CHANCES THROUGH THE WEEKEND.

FOR TODAY...A WARM FRONT EXTENDS ALONG INTERSTATE 90 IN SOUTHERN
MINNESOTA INTO GREGORY COUNTY SD. THIS FRONT HAS BEEN REINFORCED
WITH OUTFLOW FROM CONVECTION OVER CENTRAL MN.  NORTH OF THE
BOUNDARY...PATCHY DENSE FOG HAS DEVELOPED. EXPECT THAT THE FOG WILL
REMAIN FOR A COUPLE OF HOURS PAST SUNRISE BEFORE DISSIPATING.
HOWEVER...PARTLY TO MOSTLY CLOUDY SKIES EXPECTED TO CONTINUE NORTH
OF THE BOUNDARY MUCH OF THE MORNING...ESP IN SW MN WHERE CONVECTIVE
DEBRIS MAY ENHANCE CLOUD COVER. THE FRONT IS EXPECTED TO MOVE SLOWLY
NORTH THROUGH EARLY AFTERNOON RESULTING IN DECREASING CLOUDS.
OTHERWISE...700 MB TEMPS OF +13 TO +16C EXPECTED OVER THE AREA BY
THIS AFTERNOON. EVEN WITH LAPSE RATES OF 8 C/KM...THE LACK OF ANY
MID LEVEL WARM ADVECTION SHOULD PRECLUDE THE DEVELOPMENT OF MID
LEVEL CONVECTION LATER THIS MORNING. THIS RESULTS IN MLCIN VALUES OF
150-300 J/KG. SO EXPECT LITTLE CLOUD COVER SOUTH OF THE BOUNDARY. IN
ADDITION...THE STRONG CAP WILL TRAP SFC MOISTURE...ESP ALONG AND
NORTH OF THE BOUNDARY PRODUCING DEW POINTS IN THE LOWER 70S MUCH OF
THE DAY. THIS COMBINED WITH HIGHS FROM THE UPPER 80S IN SW MN TO
UPPER 90S AROUND SUX...WILL PRODUCE HEAT INDICES IN THE MID 90S TO
AROUND 100 DEGREES. SINCE MID 70S DEW POINTS NOT EXPECTED...DID NOT
ISSUE A HEAT ADVISORY AS THE HEAT INDEX IS EXPECTED BE BELOW 105 BUT
SHOULD DEW POINTS NOT FALL A COUPLE OF DEGREES THIS AFTERNOON WITH
MIXING...ONE MAY BE NEEDED. REGARDLESS...THIS WILL BE ONE OF THE
MORE HOT AND HUMID DAYS OF THE YEAR.

AS FOR CONVECTION...THE FRONT WILL MOVE INTO THE WRN CWA BY LATE
AFTERNOON. THERE IS A WEAK UPPER LEVEL WAVE ACCOMPANYING THE FRONT
BUT ITS INFLUENCE ON THE FRONTAL CIRCULATION WILL BE MINIMAL DUE TO
THE STRONG INVERSION. THEREFORE...DO NOT EXPECT THIS WAVE TO
APPRECIABLY WEAKEN THE CAP SOUTH OF I90. THE EXCEPTION WILL BE IN
SOUTH CENTRAL SD WHERE POST FRONTAL MID LEVEL COLD ADVECTION WILL
OCCUR DURING PEAK HEATING AND COULD ALLOW A FEW STORMS TO DEVELOP
INTO EARLY EVENING. OTHERWISE...CONVECTION IS MOST LIKELY NORTH OF
I90 WHERE THE CAP WILL BE WEAKEST. EVEN THERE...THE CAP MAY BE
STRONG ENOUGH TO INHIBIT CONVECTION SO KEPT POPS AROUND 40 PERCENT.
LATE THIS AFTERNOON AND TONIGHT...IF CONVECTION CAN DEVELOP...0-6 KM
CUMULATIVE SHEAR WILL BE 50 TO 60 KTS AND MLCAPES AOA 2500 J/KG
WHICH WOULD BE FAVORABLE FOR SUPERCELLS WITH HAIL TO GOLF BALL SIZE
AND WIND GUSTS OVER 65 MPH. IF STORMS CAN FORM ALONG THE WARM FRONT
IN EAST CENTRAL SD AND SW MN PRIOR TO SUNSET...THERE WOULD BE A SMALL
TORNADO THREAT.

MOST OF THE CONVECTION SHOULD MOVE NORTH AND EAST OF THE AREA AFTER
MIDNIGHT. ONLY HAVE A SLIGHT CHANCE OF STORMS NEAR THE FRONT IN NW
IA AFTER MIDNIGHT AS THE WAVE MOVES NORTHEAST. NONETHELESS THE FRONT
SHOULD MAKE IT THROUGH THE CWA MEANING MUCH DRIER AIR MOVING INTO SE
SD AND SW MN BY SUNDAY MORNING. LOWS WILL BE IN THE 60S.

ON SUNDAY...A MUCH STRONGER WAVE WILL MOVE INTO THE PLAINS. THE
FRONT SHOULD BE CLOSER TO I80 ON SUNDAY AND WITH LOW LEVEL DRY AIR
OVER MUCH OF SD AND MN...MOISTURE WILL BE LIMITED. IN NW IA...SHOULD
THE FRONT HANG UP A BIT FARTHER NORTH OR THE CAP NEAR THE SURFACE
FRONT CAN SUPPRESS CONVECTION INTO LATE AFTERNOON...CONVECTION COULD
DEVELOP BEHIND THE FRONT IN NORTHEAST NEBRASKA AND NORTHWEST IOWA.
THE SEVERE RISK WOULD BE LIMITED DUE TO THE ELEVATED NATURE OF THE
CONVECTION AND THE LIMITED SHEAR. HOWEVER...ISOLATED QUARTER SIZE
HAIL COULD OCCUR WITH THE STRONGEST STORMS THROUGH EARLY EVENING.
WITH SUCH A STRONG UPPER LEVEL WAVE...THERE WILL BE A SLIGHT CHANCE
OF STORMS THROUGH THE REMAINDER OF SOUTHEAST SD AND SW MN AS MID
LEVEL COLD ADVECTION MAY PRODUCE ENOUGH INSTABILITY AHEAD OF THE
WAVE TO INITIATE ISOLATED THUNDERSTORMS. THE BEST CHANCE FOR THESE
STORMS WILL BE IN SOUTH CENTRAL SD AND THEY SHOULD NOT BE SEVERE.
TEMPERATURES SUNDAY WILL BE SEVERAL DEGREES COOLER THAN TODAY.

AFTER SUNDAY EVENING...LESS HUMID AIR WILL BE OVER THE AREA ALLOWING
TEMPERATURES TO FALL INTO THE 50S TO LOWER 60S WITH LIGHT WINDS. ON
MONDAY...WITH HIGH PRESSURE TO THE SOUTH AND AN UPPER RIDGE
BEGINNING TO MOVE INTO THE PLAINS...PARTLY TO MOSTLY SUNNY SKIES CAN
BE EXPECTED WITH HIGHS MAINLY IN THE 80S. WESTERLY WINDS AND WARM
ADVECTION ON TUESDAY WILL SEE A RETURN TO WARMER WEATHER AS HIGHS
WARM BACK INTO THE 90S WEST OF I29. THE WARMER WEATHER IS EXPECTED
TO CONTINUE INTO THURSDAY. /SCHUMACHER

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
Hazardous weather outlook, Aug 8, 4:35 AM CDT, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
435 AM CDT SAT AUG 08 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
435 AM CDT SAT AUG 08 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH 9 AM CDT WEST OF
THE JAMES RIVER. THESE STORMS ARE NOT EXPECTED TO BE SEVERE
ALTHOUGH SOME STORMS MAY PRODUCE DIME SIZE HAIL.

THIS IS A CHANCE OF THUNDERSTORMS ALONG A COLD FRONT WEST OF THE
JAMES RIVER LATE THIS AFTERNOON. IF STORMS CAN DEVELOP...HAIL UP
TO PING PONG BALL SIZE AND WIND GUSTS TO 65 MPH WOULD BE
POSSIBLE. THESE STORM COULD MOVE AS FAR EAST AS YANKTON AND SIOUX
FALLS AROUND SUNSET...PRODUCING WIND GUSTS TO 60 MPH AND HALF
DOLLAR SIZE HAIL. ANY STORMS THE MOVE INTO NORTHWEST IOWA ARE NOT
EXPECTED TO BE SEVERE.

THIS IS ALSO A CHANCE OF THUNDERSTORMS DEVELOPING NORTH OF A WARM
FRONT WHICH IS EXPECTED TO BE ALONG OR JUST SOUTH OF HIGHWAY 14
BY LATE THIS AFTERNOON. IF STORMS CAN DEVELOP...HAIL UP TO 2
INCHES IN DIAMETER WOULD BE POSSIBLE. IN ADDITION...AN ISOLATED
TORNADO IS POSSIBLE NEAR THE WARM FRONT THROUGH SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS SOUTHEAST OF A LINE FROM
SPENCER TO SIOUX CITY IN NORTHWEST IOWA ON SUNDAY AFTERNOON AND
EVENING. THERE IS A SLIGHT CHANCE THESE STORMS COULD PRODUCE HAIL
UP TO QUARTER SIZE.

THIS IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE REMAINDER OF
NORTHWEST IOWA AS WELL AS SOUTHEAST SOUTH DAKOTA...EXTREME
NORTHEAST NEBRASKA AND SOUTHWEST MINNESOTA. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM CDT NORTH OF LINE
FROM
YANKTON SOUTH DAKOTA TO JACKSON MINNESOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

SCHUMACHER

In the hours before

Local storm report, Aug 8, 2:03 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
203 PM CDT SAT AUG 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     HAIL             5 NE SALEM              43.78N 97.32W
08/08/2009  E1.00 INCH       MCCOOK             SD   TRAINED SPOTTER

&&

KEWY
Local storm report, Aug 8, 2:09 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
209 PM CDT SAT AUG 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HAIL             11 SSW MITCHELL         43.60N 98.15W
08/08/2009  E4.00 INCH       DAVISON            SD   AMATEUR RADIO

&&

TRM
Local storm report, Aug 8, 2:12 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
212 PM CDT SAT AUG 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HAIL             1 W MONTROSE            43.70N 97.20W
08/08/2009  E1.75 INCH       MCCOOK             SD   STORM CHASER

&&

TRM
Local storm report, Aug 8, 2:32 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
232 PM CDT SAT AUG 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             2 NE TYNDALL            43.01N 97.84W
08/08/2009  E1.00 INCH       BON HOMME          SD   TRAINED SPOTTER

&&

KEWY
Local storm report, Aug 8, 2:35 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
235 PM CDT SAT AUG 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     HAIL             6 NE TYNDALL            43.05N 97.78W
08/08/2009  E1.00 INCH       BON HOMME          SD   TRAINED SPOTTER

&&

KEWY
Local storm report, Aug 8, 2:42 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
242 PM CDT SAT AUG 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             TYNDALL                 42.99N 97.86W
08/08/2009  E1.75 INCH       BON HOMME          SD   TRAINED SPOTTER

0240 PM     HAIL             6 NE TYNDALL            43.05N 97.78W
08/08/2009  E2.75 INCH       BON HOMME          SD   TRAINED SPOTTER

&&

KEWY

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 11:09 AM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix, Gregory36 min
Aug 8, 11:42 AM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix, Douglas33 min
Aug 8, 12:10 PM CDTTornado WarningFSDAurora, Davison, Douglas35 min
Aug 8, 12:44 PM CDTTornado WarningFSDDavison, Hanson31 min
Aug 8, 1:12 PM CDTTornado WarningFSDHanson, Hutchinson, McCook33 min
Aug 8, 1:15 PM CDTTornado WarningFSDHanson, McCook, Miner30 min
Aug 8, 1:42 PM CDTTornado WarningFSDMcCook, Minnehaha33 min
Aug 8, 1:55 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix, Gregory, Hutchinson, Yankton50 min
Aug 8, 1:57 PM CDTSevere Thunderstorm WarningFSDGregory48 min
Aug 8, 1:59 PM CDTTornado WarningFSDMcCook, Minnehaha16 min
Aug 8, 2:12 PM CDTTornado WarningFSDLake, McCook, Minnehaha, Moody33 min
Aug 8, 2:25 PM CDTSevere Thunderstorm WarningFSDLake, Moody35 min
Aug 8, 2:47 PM CDTTornado WarningFSDBon Homme, Yankton23 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.